Hail, Crawford
- When
- May 10, 2:35 PM EST
- Where
- Crawford County, Conneautville
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -80.370
Penny to half dollar sized hail was observed.
An area of low pressure moved east across Lake Erie dragging a cold front across northwestern Pennsylvania. Showers and thunderstorms developed in advance of the front with a few of thunderstorms becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved east across Lake Erie dragging a cold front across northwestern Pennsylvania. Showers and thunderstorms developed in advance of the front with a few of thunderstorms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 10, 12:20 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 120 PM EDT FRI MAY 10 2013 .SYNOPSIS... LOW PRESSURE NEAR CHICAGO WILL MOVE JUST NORTH OF LAKE ERIE THIS AFTERNOON. AS THE LOW PASSES IT WILL ALLOW A COLD FRONT TO MOVE ACROSS NORTHERN OHIO AND NW PA. A REINFORCING SURGE OF COOLER AIR WILL ARRIVE BY EARLY SUNDAY MORNING. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE...REMOVED POPS FOR THE REMAINDER OF THE MORNING AND ADJUSTED TEMPS BASED ON HRRR. PREVIOUS DISCUSSION... AN AREA OF SHOWERS LOCATED NEAR AND JUST NORTH OF A WARM FRONT WILL MOVE ACROSS THE REGION THIS MORNING. THIS CONVECTION WILL LIKELY WEAKEN AS IT MOVES EASTWARD THROUGH MID MORNING. WE WILL THEN WATCH AN AREA OF LOW PRESSURE MOVE ALONG THE FRONTAL BOUNDARY JUST NORTH OF LAKE ERIE. IT APPEARS THAT THERE WILL BE A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY FOR LATE THIS MORNING INTO EARLY AFTERNOON. THE UNCERTAINTY FOR THE AFTERNOON IS HOW SOON THE FRONT WILL MOVE INTO NORTHERN OHIO AND NW PA. SINCE THERE IS NOT A STRONG PIECE OF ENERGY ALOFT IT WILL TAKE CONVERGENCE NEAR AND JUST AHEAD OF THE FRONT TO INITIATE THE AFTERNOON CONVECTION. THE STRENGTH OF THE STORMS IS ALSO A BIT UNCERTAIN SINCE CLOUD COVER AND THE MORNING SHOWERS MAY LIMIT THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION. HOWEVER THERE WILL BE THE POTENTIAL FOR SOME STRONGER WIND GUSTS WITH THE AFTERNOON THUNDERSTORMS THAT DEVELOP. THIS SEVERE POTENTIAL WILL MAINLY BE NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE. HIGHS TODAY SHOULD BE ABLE TO REACH THE LOWER AND MIDDLE 70S AT MOST LOCATIONS. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... THERE WILL CONTINUE TO BE STRONG TO MAYBE SEVERE THUNDERSTORMS NEAR AND SOUTH OF THE FRONTAL BOUNDARY INTO THE EVENING HOURS ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA. IT WILL BE COOLER IN THE WAKE OF THE FRONTAL BOUNDARY BUT IT IS NOT EXPECTED TO TAKE ALL OF THE LOW LEVEL MOISTURE WITH IT. THE REMAINING LOW LEVEL MOISTURE AND A PIECE OF JET ENERGY DIVING INTO THE UPPER LEVEL TROUGH WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND EVENING. THESE STORMS SHOULD NOT BE SEVERE BUT SOME SMALL HAIL WILL BE POSSIBLE WITH THEM. AS THE REINFORCING SURGE OF COLDER AIR MOVES ACROSS THE WARM WATERS OF LAKE ERIE ON SUNDAY THERE SHOULD BE SOME ISOLATED TO SCATTERED LAKE EFFECT RAIN SHOWERS. THESE COULD LINGER INTO MONDAY AND MAY PROVIDE ENOUGH CLOUD COVER FOR PORTIONS OF THE AREA TO AVOID THE POSSIBILITY OF FROST FOR LATE SUNDAY NIGHT INTO MONDAY MORNING. WE WILL STILL CONTINUE TO MENTION PATCHY FROST IN THE FORECAST WITH THE BEST CHANCES OF SEEING IT ACROSS THE WESTERN HALF OF THE REGION. FRIDAYS HIGHS WILL BE BELOW AVERAGE WITH HIGHS IN THE LOWER TO MIDDLE 60S...MAYBE SOME UPPER 50S ACROSS NW PA. IT WILL BE COOL MOTHERS DAY AND MONDAY WITH MOST LOCATIONS REMAINING IN THE 50S. && .LONG TERM /TUESDAY THROUGH THURSDAY/... MODELS HAVE SLOWED DOWN THE DEPARTURE OF THE EAST COAST UPPER TROUGH ON TUESDAY WHICH WILL DELAY THE APPROACHING WARM FRONT. GIVEN THIS TREND AND A FAIRLY PESSIMISTIC CLOUD FORECAST...LOWERED HIGH TEMPERATURES SEVERAL DEGREES...ESPECIALLY IN EASTERN AREAS. BOTH THE 00Z GFS/ECMWF SHOW THE WARM FRONT LIFTING NORTH ACROSS OHIO BY LATE IN THE DAY WEDNESDAY WITH HIGHS REBOUNDING TO THE 70S. MODEL SPREAD INCREASES BEYOND THAT POINT WITH HOW LONG IT TAKES TO BREAK DOWN THE RIDGE ALOFT WHILE ENERGY LIFTS OUT OF THE PLAINS. WILL CONTINUE TO CARRY A LOW CHANCE POP ON THURSDAY ALTHOUGH ECMWF WOULD SUGGEST A SLOWER ARRIVAL. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... CONVECTION WILL CONTINUE THROUGH LATE AFTERNOON BEFORE TRANSITIONING OVER TO MAINLY RAINSHOWERS AS AN AREA OF LOW PRESSURE MOVES INTO THE REGION. WINDS WILL GUST INTO THE LOWER 20S OUT OF THE SOUTHWEST...BECOMING NW AROUND 10KT OR LESS BEHIND FRONTAL PASSAGE TONIGHT. THE RAIN WILL TAPER OFF LATER THIS EVENING BUT LEAVE BEHIND ENOUGH LOW LEVEL MOISTURE TO SUPPORT IFR CEILINGS OVERNIGHT. FOR AREAS THAT RECEIVE A NOTABLE AMOUNT OF PRECIPITATION THERE COULD ALSO BE REDUCTION IN VISIBILITIES. THE CLOUDS WILL BE SLOW TO LIFT AND MIX OUT TOMORROW. .OUTLOOK...NON-VFR PROBABLE OVERNIGHT AND CHANCE OF SHOWERS SATURDAY. NON VFR POSSIBLE SUN NIGHT AND MONDAY IN NE OH/NW PA. && .MARINE... AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS LAKE ERIE TODAY WITH SOUTHWEST WINDS AHEAD OF IT...VEERING TO NORTHWEST OVERNIGHT IN ITS WAKE. WINDS WILL SHIFT BACK AROUND TO THE WEST SOUTHWEST ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL TRAVERSE THE LAKE ON SATURDAY EVENING...FOLLOWED BY A RE-ENFORCING COLD FRONT ON SUNDAY. A COOL AIRMASS WILL SETTLE OVER THE LAKE AND RESULT IN UNSTABLE CONDITIONS. THE COMBINATION OF 20-25 KNOT WINDS AND BUILDING WAVES MAY WARRANT A SMALL CRAFT ADVISORY ON SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON TUESDAY WITH IMPROVING CONDITIONS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...TK/MULLEN SHORT TERM...MULLEN LONG TERM...KEC AVIATION...KEC MARINE...KEC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 431 AM EDT FRI MAY 10 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-110845- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 431 AM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EVENING MAINLY NEAR AND SOUTH OF A LINE FROM MARION TO MEADVILLE. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS BUT SOME LARGE HAIL IS POSSIBLE. CONVERGENCE ALONG A COLD FRONT THAT WILL SAG INTO THE REGION DURING THE AFTERNOON WILL PRODUCE A ROUND OF THUNDERSTORMS THAT WILL CONTINUE INTO THE EVENING. THE STRENGTH OF THE STORMS IS A BIT UNCERTAIN SINCE CLOUD COVER FROM THE MORNING SHOWERS MAY LIMIT THE AMOUNT OF HEATING THAT CAN OCCUR ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY FROST WILL BE POSSIBLE MONDAY AND TUESDAY MORNINGS. BE PREPARED TO TAKE PRECAUTIONS TO PROTECT ANY TEMPERATURES SENSITIVE PLANTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LEZ061-142>149-162>169-110845- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 431 AM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT FRI MAY 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 10 E CLEVELAND 41.48N 81.49W
05/10/2013 M1.00 INCH CUYAHOGA OH PUBLIC
&&
SJAMISONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
240 PM EDT FRI MAY 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 5 NE CLEVELAND 41.53N 81.61W
05/10/2013 E1.00 INCH CUYAHOGA OH TRAINED SPOTTER
QUARTER SIZE HAIL AT SOUTH EUCLID ROAD AND GREEN ROAD.
0236 PM HAIL 1 S WILLOWICK 41.62N 81.47W
05/10/2013 E1.75 INCH LAKE OH PUBLIC
&&
SJAMISONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
316 PM EDT FRI MAY 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 N CHARDON 41.64N 81.21W
05/10/2013 M1.00 INCH GEAUGA OH PUBLIC
&&
SJAMISONThe Cleveland radar (KCLE), 129 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny to half dollar sized hail was observed.
Thunderstorm winds downed a few trees.
Penny sized hail was observed.
Penny sized hail was observed.
Thunderstorm winds downed a tree and a large limb.
Penny sized hail was observed.
Quarter sized hail damaged some vehicles.
Thunderstorm winds downed a couple of trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453269, 453272, 453270, 453271, 453273, 453276, 453277, 453274.